Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

Proton pump inhibitors: too much of a good thing?

- Featured Image

Proton pump inhibitors (PPIs) are a mainstay in the management of acid peptic disorders; they are highly effective at relieving symptoms and are generally well tolerated. However, there is growing international concern about their increasing use. Long-term use is only recommended in specific clinical situations, yet data indicate that this accounts for the majority of total use and large numbers of PPI users do not actually have a clear indication for therapy (http://www.nps.org.au/publications/health-professional/medicinewise-news/2015/proton-pump-inhibitors).

A big problem is that once people are on a PPI, therapy is often not stepped down appropriately. Up to 30% of patients may be able to stop PPI therapy after the initial course of therapy without experiencing symptoms, but a step-down approach is not necessarily part of their ongoing management. Overuse of PPIs may increase risks of adverse effects and incur unnecessary costs for both taxpayers and individuals.

While PPIs are generally considered safe, there are reports (mostly from observational studies) about more serious, albeit rare, adverse events associated with their use, including enteric infections, pneumonia, fractures and acute interstitial nephritis. While reports are insufficient to establish a causal relationship, they may warrant…

email